Colorado, 2020

Hail in Colorado, July 2, 2020

July 2, 2020 · NWS PUB · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed along a surface trough during the afternoon of July 2. While most of the development stayed sub-severe, there were a couple of storms that produced large hail across the eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated to scattered thunderstorms developed along a surface trough during the afternoon of July 2. While most of the development stayed sub-severe, there were a couple of storms that produced large hail across the eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 10:35 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 2, 10:35 AM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1135 AM MDT Thu Jul 2 2020

.SHORT TERM...(Today and tonight)
Issued at 424 AM MDT Thu Jul 2 2020

Main forecast concerns are with patchy fog early this morning from
around eastern El Paso county east/southeast into Kiowa county, and
scattered thunderstorm development this afternoon through early
evening with the possibility for an isolated strong to severe storm
primarily east of a La Junta to Kim line.

Main focus this morning has been monitoring dewpoint trends, with a
steady east wind advecting much higher dewpoint air into eastern CO.
Had continued to keep an eye on possible isolated thunderstorm
development in this higher dewpoint axis where mid to upper 60s
dewpoint reside, as an axis of moderate to strong instability has
been place. Persistent 700/850mb WAA remained focused across
eastern CO for much of the night, but development has not occurred.
This is likely owing to a strong cap in place as well as much drier
air aloft. What this low level moisture has resulted in is low
stratus and patchy fog development. Latest satellite imagery
depicting this stratus and patchy fog stretching from northeast El
Paso county east/southeast into Kiowa and Prowers county. This
stratus will hold in place through around mid morning, and possibly
see some further expansion over the next 1-2 hours. Have noted some
obs in eastern CO and western KS fall to the 3-5sm mile range in
this patchy fog here recently and given the high dewpoint air with
low dewpoint depressions, think some expansion with falling vis is
possible over the next couple of hours. Some patchy dense fog can't
be ruled out for a few hours this morning, before a quickly rising
sun helps erode this fog and cloud cover.

Clearing skies this morning with a rather warm air mass in place
will support temps in the 80s and 90s across the lower elevations.
Quickly turn attention to expected thunderstorm development early
this afternoon, as this high dewpoint air and instability will still
be in place. Southwest flow and lee troughing should be enough to
support isolated to scattered thunderstorms this afternoon into the
early evening time frame. The dewpoints and instability in place
this morning are concerning, however, a strong cap should remain in
place through midday and continue to limit any thunderstorm
development. By around the 1-3 pm time frame, daytime heating will
help erode this cap, with development expected across southeast CO.
Trends may be a little tricky during this time, as the same
developing surface trough which will help develop storms this
afternoon will also help push the higher dewpoints to the east and
northeast of CO later this afternoon and evening. So, as the cap is
eroding, surface dewpoints and instability will be lowering. This
expected trend along with lacking shear will limit the overall
strong to severe risk for the day, but do think there will be a
window this afternoon that a stronger storm or two could develop,
before the moisture and instability gets shunted to the east.

So, once again, isolated to scattered storms will be possible from
around 1-2 pm thru 7-8 pm this evening across southeast CO. The
highest chances along with a higher chance for a stronger storm or
two will be for areas east of a La Junta to Kim line. Lastly, a hail
and wind threat is possible with any of the stronger storms.
Elsewhere, most locations should remain mainly dry this afternoon.
The southwest flow could help to initiate some isolated development
over southeast CO, and so have maintained slight chance pops for
much of the area. The severe risk will be low though. The risk of
burn scar flash flooding is not overly high today, but if any of
them would be more at risk today, it would be the Spring burn
scar.

.LONG TERM...(Friday through Wednesday)
Issued at 424 AM MDT Thu Jul 2 2020

Friday through Sunday...As has been advertised for the past 3 or 4
days, the upper ridge of high pressure will continue pushing to the
west across NM and CO over the weekend, with increasing aftn and
evening pcpn and storm chances for the forecast area. The greatest
chances will be found over the higher terrain, but all of the area
should receive some pcpn. QPF amounts increase as well, with the
greatest amounts expected on Sat. Area burn scars will need to be
watched closely for possible flash flooding issues if a slow-moving
thunderstorm develops in the wrong place. High temps will continue
to stay hot, though latest numerical guidance has backed off the
temps a few degrees. Look for readings in the 80s for the high
valleys, and mid 80s to mid 90s for the plains.

Monday through Wednesday...The upper ridge flattens somewhat for the
start of the next work week as a Pacific low pressure system
gradually moves across British Columbia and Washington State. This
will shift the flow aloft across CO to a more westerly direction,
lessening pcpn chances as well as pushing temps back up towards 100F
across the plains for Tue and Wed. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1131 AM MDT Thu Jul 2 2020

VFR conditions are expected at KCOS, KPUB and KALS the next 24
hrs. At this time it looks like dry weather should continue at the
forecast sites, however there is a small chance that a shower/tstm
could move into the vicinity of KPUB in the evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, Jul 2, 10:44 AM MST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Thu Jul 2 2020

COZ058>089-093>099-031745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered storms are expected this afternoon and
evening across portions of southeast Colorado, with the best
chances being over the far southeast plains. The strongest storms
should generally be east of line from La Junta to Kim, where one
or two storms could become severe, with the main severe risks
being wind gusts around 60 mph and hail the size of quarters. All
storms will be capable of producing deadly lightning and gusty
outflow winds, with some of the stronger storms being capable of
producing hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm activity is forecast to increase in frequency and
areal coverage for Friday through Sunday, before tapering off once
again for Monday through Wednesday. The main storm risks each day
will be cloud to ground lightning and wind gusts up to 40 mph. The
increased storm activity for Friday through Sunday will also
present the additional concern of potential flash flooding for
area burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across portions of southeast Colorado this afternoon and
evening.

28/28

In the hours before

Special weather statement, Jul 2, 11:46 AM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1246 PM MDT Thu Jul 2 2020

COZ094-099-021915-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
1246 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 115 PM MDT...

At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Kim, or 33 miles west of Springfield, moving north at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Baca
and east central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3719 10310 3722 10333 3745 10335 3741 10301
TIME...MOT...LOC 1846Z 187DEG 7KT 3728 10321

28
Special weather statement, Jul 2, 12:42 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
142 PM MDT Thu Jul 2 2020

COZ097-022015-
Las Animas Vicinity/Bent County CO-
142 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENT COUNTY UNTIL
215 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of John Martin Reservoir, or 28 miles southwest of Lamar,
moving north at 25 mph.

Heavy rainfall, penny size hail and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
John Martin Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3767 10294 3771 10312 3804 10309 3806 10290
      3794 10275
TIME...MOT...LOC 1941Z 197DEG 22KT 3780 10300

mw
Special weather statement, Jul 2, 1:17 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT Thu Jul 2 2020

COZ095>098-022045-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
217 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 245 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving north at 25 mph.

Heavy rainfall, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Lamar, Wiley, Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 10257 3795 10284 3833 10285 3830 10245
TIME...MOT...LOC 2017Z 183DEG 23KT 3807 10270

mw

The radar

The Pueblo radar (KPUX), 133 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prowers

When
July 2, 1:29 PM MST to 1:32 PM MST
Where
Prowers County, 1.38 mi S of Wiley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.130, -102.720

Trained spotter from 2 miles south of Wiley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913187.